If you have hearing deficits, then your physician may have referred you to a hearing aid clinic to determine if you are a candidate for hearing aids. It is important that you discuss your current and past medical conditions, as well as your current medications, with your audiologist. These factors can negatively affect your hearing. The following health conditions and medications may lead to hearing loss, and because of this, your audiologist needs to know about them so that he or she can take them into consideration when performing your hearing examination.
Ménière's disease is a condition of the inner ear that can cause tinnitus, or ringing in the ears. It can also lead to spinning sensations or vertigo. Ear fullness, muffled hearing, and earache can also occur in those with Ménière's disease. While Ménière's disease symptoms are usually one-sided, you may experience symptoms in both ears.
Hearing loss from Ménière's disease may be temporary, however, in some cases, it can be permanent. Because of this, your audiologist may recommend hearing aids. In addition to hearing aids, treatments for Ménière's disease include dietary interventions such as limiting your intake of salt, alcohol, and caffeine, increasing your water intake, managing stress, and quitting smoking. Surgery can help enhance fluid drainage from your ears, which may help alleviate your symptoms when conservative methods are unsuccessful.
Certain medications known as NSAIDS can affect your hearing. NSAIDS, also known as non-steroidal anti-inflammatory drugs, include ibuprofen, aspirin, and naproxen sodium. While ibuprofen and naproxen sodium can cause temporary hearing deficits, aspirin may cause permanent hearing loss because it is in a class of drugs known as ototoxic drugs.
This means that it is toxic to your ears, and in addition to hearing loss, ototoxic medications can raise your risk for ringing in the ears or hearing other unusual sounds in your ears such as swishing, pulsations, whooshing, clicking, or buzzing.
When you stop taking your NSAIDS, your symptoms may resolve, however, hearing loss and ringing in the ears may linger long after you have stopped taking your medication. If you have permanent hearing loss as a result of taking aspirin, you may be a candidate for unilateral or bilateral hearing aids.
If you have Ménière's disease or take medication that caused hearing loss, make an appointment with an audiologist at a hearing aid clinic. After a comprehensive examination, your hearing doctor will develop an appropriate treatment plan.